What causes cardiovascular collapse in scorpion envenomation?

Updated: Nov 09, 2018
  • Author: David Cheng, MD; Chief Editor: Joe Alcock, MD, MS  more...
  • Print
Answer

Cardiovascular collapse occurs secondary to toxin induced myocarditis biventricular dysfunction and profuse loss of fluids from sweating, vomiting, diarrhea, and hypersalivation. Note the following:

  • Observed in 7-38% of cardiovascular cases

  • Mild envenomation - Vascular effect with vasoconstriction hypertension

  • Moderate envenomation - Left ventricular failure hypotension with and without an elevated pulmonary artery wedge pressure, depending on fluid status of the patient

  • Severe envenomation - Biventricular cardiogenic shock

  • Cardiac dysfunctions attributed to catecholamine-induced myocarditis and increases in myocardial metabolism oxygen demand (leading to myocardial ischemia–induced myocardial hypoperfusion) as well as to the direct effects of the toxin (leading to myocarditis and myocardial conduction interference) [21]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!